What Are the Signs of an Allergic Reaction to Bactrim?

Signs of an allergic reaction to bactrim may include hives.
Breathing and swallowing difficulties are symptoms of a severe allergy to bactrim.
Abdominal pain may be a sign of an allergic reaction to bactrim.
The most common place for signs of an allergic reaction to bactrim to occur is on the skin, in the form of a rash.
Article Details
  • Written By: A. Pasbjerg
  • Edited By: Heather Bailey
  • Last Modified Date: 27 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

People with sulfa allergies will typically have an allergic reaction to bactrim, an antibiotic that contains sulfamethoxazole, and may experience a number of unpleasant symptoms. The most common place for signs of an allergy to occur is on the skin, in the form of a rash, hives, or sensitivity to light, and in extreme cases as Stevens-Johnson syndrome. There can also be changes to the person's blood composition and effects on certain internal organs. Some people may find that they have swelling in the face, mouth, or throat, which can make breathing or swallowing difficult. In severe cases, one may develop anaphylaxis, a potentially dangerous condition with symptoms that include problems breathing, increased heart rate, and nausea or vomiting.

An allergic reaction to bactrim frequently presents itself on a person's skin. Sufferers may start itching and develop a rash or hives over some or all of their bodies, which can get progressively worse if the medication is not discontinued. They may also find that they have photosensitivity, or sensitivity to sunlight.

Ad

While these symptoms are uncomfortable, they are usually not dangerous, but some people can develop a more serious reaction known as Stevens-Johnson syndrome. This condition causes feelings of general illness like headache and fever, and the person will develop red bumps on his or her skin. The most serious problem, however, is that the person's top layer of skin will die and come off. This leaves the skin underneath open and raw, making the person susceptible to infection and other complications.

Someone having an allergic reaction to bactrim may be affected internally as well. The person may have a drop in platelet, red, and white blood cell counts. There can also be damage to the lungs, liver, and kidneys, particularly if the drug is taken for a long period of time.

Swelling can also occur during an allergic reaction to bactrim. It usually occurs in the lips, mouth, and tongue, and may also affect the throat. This can make swallowing hard, and the person may also find that his or her voice is hoarse. If the swelling is severe enough, breathing may be difficult.

In rare cases, a severe condition called anaphylaxis can occur from taking bactrim. This type of reaction often involves abdominal pain, nausea, or vomiting. People may have an increased heart rate or palpitations, and wheezing or difficulty breathing. They may be dizzy, confused, or even faint. Anyone who has this type of allergic reaction to bactrim or any other medication should seek immediate medical attention.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon968092
Post 4

This medication caused my kidneys to stop working properly and because of that, my potassium level went up to over 800; normal is about 100 to 200. Potassium this high caused my muscles to stop working, I could barely move. It also could have sent me into cardiac arrest. I was in the critical care cardiac unit at the hospital for almost a week. Never again!

donasmrs
Post 3

Are headaches and light sensitivity symptoms of an allergy?

burcinc
Post 2

@MikeMason-- Sensitivity to sulfa group antibiotics is common but the severe allergic reactions your cousin experienced is not very common.

I have sensitivity to bactrim as well. It gave me a fever that disappeared when I stopped taking it. It didn't pose any serious risk to my health though, and I know that sometimes it's necessary and very effective for certain conditions.

Now that I know I am sensitive to sulfa antibiotics, I will avoid it in the future.

stoneMason
Post 1

My cousin is suffering from nerve damage and Stevens-Johnson syndrome because of this medication. She has chronic pain and fatigue. She has trouble standing up or walking for long periods of time.

She told me that she found many other people online who have had similar allergic reactions to this antibiotic. So more Americans than we realize are allergic to bactrim and similar drugs.

Why is this medication still on the market? Aren't these drug companies playing with people's lives?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email